Make an appointment:
Specialty
(i.e. Dermatologists)
Location

Did my medication cause my gastritis?

I took an anti-inflammatory medication to help with soreness I've been experiencing in my testicles. Now my stomach is bothering me and my doc says it is probably gastritis. Did the medication cause my gastritis? I thought that an anti-inflammatory would prevent something like this!
It is very likely that your anti inflammatory medication caused your gastritis. Gastritis is a condition in which the acid in the stomach starts to irritate the very lining of the stomach that produces it. Normally, the stomach lining has a number of mechanisms to protect itself from its own acid, such as the secretion of a thick layer of mucus that covers the lining and prevents the acid from penetrating. Unfortunately, some anti inflammatory medications, especially the class of anti inflammatory medications known as non steroidal anti inflammatory medications (NSAIDS) - which include common over the counter medicines like ibuprofen and naproxen - cause these protective mechanisms of the stomach method to stop functioning efficiently. This can lead to pain, indigestion, and abdominal discomfort - i.e., the symptoms of gastritis. If you are experiencing these symptoms it is very important that you stop taking the medications involved, as continuing to take them puts you at risk of ulcer or intestinal bleeding. You should talk to your primary care doctor, who will be able to discuss with you what you may need to do to help resolve the gastritis; additionally they will be able to discuss alternative pain medications for your other condition.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Other Gastroenterologists

  • Dr. Joseph Johnson
    Dr. Joseph Johnson MD
    Gastroenterologist
    Avg Rec:
    150 E. Sonterra Blvd.
    San Antonio, TX 78258
  • Dr. Jeff Bullock
    Dr. Jeff Bullock MD
    Gastroenterologist
    Avg Rec:
    150 E. Sonterra Blvd.
    San Antonio, TX 78258
  • Dr. Partha Nandi
    Dr. Partha Nandi MD, FACP
    Gastroenterologist
    Avg Rec:
    48801 Romeo Plank Rd
    Macomb, MI 48044